MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 07/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Report source: exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the patient underwent a thorax procedure requiring use of a fuhrman pleural/pneumopericardial drainage set.During the procedure, "a leak appeared at the level of the tap, described as the 3 way stopcock, on the pleural drainage set." no section of the device remained inside the patient.The patient required an additional procedure due to this occurrence but as of (b)(6) 2019 no additional details of the secondary procedure are available.The patient did not experience any other adverse effects.Additional information regarding the event and patient outcome had been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of documentation including the complaint history, device history record, drawing, instructions for use (ifu), specifications, and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a complaint for the same device and failure mode was previously investigated in mfg report reference #: 1820334-2016-00594.The customer reported 10 device leaked and returned 19 unused devices.None of the returned devices exhibited a leak, and there was no evidence to suggest the devices were nonconforming.The investigation concluded that a definitive cause for the failure could not be determined.Based on the similarities between this complaint and the referenced complaint, it is possible that both have the same cause for failure.Based on the known information, there is no evidence to suggest that the device was not manufactured to the correct specifications.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Adequate risk controls are in place to inhibit this failure mode.The analysis indicates that the risks associated with the devices are acceptable when weighed against the benefits.All tested devices met the acceptance criterion for pressure to glue joint failure.A review of the device history record for lot 9378109 found no relevant nonconformances that could have contributed to this failure mode.A database search confirmed no other complaints have been reported for this device lot.As adequate inspection activities are in place, no related nonconformances were found, and no other complaints were reported for the same lot, there is no evidence to suggest there is any nonconforming product in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: how supplied: "upon removal from package, inspect to ensure no damage has occurred." based on the information provided, no returned product, and the results of the investigation, a definitive root cause was traced to a component failure.It was reported that the leakage was between the stopcock and the proximal assembly, but the issue was resolved by replacing the stopcock.This suggests that the issue was due to the stopcock, and not the proximal assembly of the catheter.It is possible that excessive forces were used to attach the stopcock to the catheter, causing damage, leading to leakage.It is also possible that the device was loosely, or not properly attached to the proximal assembly of the drain, causing leakage.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
Additional information provided on 12aug2019 states that the leak at the stopcock was "discovered the day after drainage due to a constant bubbling and the radiography of the thorax." the stopcock was replaced by a new one in an additional procedure.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: this report is being sent to indicate the complaint event is not reportable.Upon further investigation, this event is not reportable.There is no information confirming reportable device malfunction or serious injury.The replacement of the stopcock is considered negligible harm and does not require an additional surgical/medical procedure to preclude permanent impairment or death.A review of complaint history and risk documentation does not indicate that this event is likely to cause serious injury if it were to reoccur.As there are no recorded incidences of serious injury due to the complaint event, and it is not likely that serious injury would result if the event were to recur, per 21cfr part 803.50 the complaint event is considered not reportable.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8870660
Report Number1820334-2019-01950
Device Sequence Number19521324
Product Code GBX
UDI-Device Identifier00827002557154
UDI-Public(01)00827002557154(17)211213(10)9378109
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2021
Device Model NumberN/A
Device Catalogue NumberC-PPD-850-WCE-IMH
Device Lot Number9378109
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/22/2019
Supplement Date Received by Manufacturer08/12/2019
09/19/2019
08/20/2021
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date08/23/2019
09/25/2019
08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR